Is my Birth Control doing it's job?

Patient

Q: Hello, I just recently began taking birth control pills. I am on my third pack. My doctor told me that my normally heavy and long periods would shorten to about 2-3 days and much lighter bleeding. However, this did not happen the first month. I didn't think much of it because I figured it had not regulated yet. The second pack, on the fifteenth day, I experienced what I thought was breakthrough bleeding - but it became as heavy as my normal periods and lasted 8 days. I called the doctors office on the 5th day and they said this was breakthrough bleeding and was common within the first three months. Then, on the last week of the pack, I never got my period. So was the "breakthrough bleeding" really an early period? Why did it come early? This is my third month and I'm waiting to see what happens. My main question is: even if the birth control has not regulated yet, will it affect it's ability to prevent pregnancy? Thanks!

Symptoms:  Irregular bleeding
Doctor

A:   Hello.
THanks for contacting askthe doctor.com

It is seen that the contraceptive pills generally take 2 to 3 months to regularize ones cycles.
the bleeding which you had in the middle of the cycle which lasted for 8 days was not a breakthrough but menses due to possible withdrawal and an early menses. It is suggested that you may use an additional backup method like barrier contraception in the last week of the pack if menses are not resumed as the last 7 pills are placebo and dont have hormones. They are meant to initiate withdrawal.
ideally wait for your menses to resume and then you may start a fresh pack from day 2.
i hope i have answered your query in detail.
wishing you healthy life.
regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews